Consequence of Taking Antidepressants: Excessive Sweating!
If you sweat excessively, stress is no stranger. You sweat when you’re stressed; you stress when you sweat (learn more about stress sweat and how it differs from heat and exercise sweat here). In a recent article published in the medical journal Current Psychiatry (Vol. 2 No. 1), Dr. Jonathan Scarff lays out options for treating antidepressant induced sweating. At the time of this writing, Dr. Scarff is a fourth-year resident with the Department of Psychiatry and Behavioral Sciences at the University of Louisville, Louisville, KY. By the way, you can find a comprehensive list of medications that can cause sweating as a side-effect on our website by clicking here.)
According to the National Center for Health Statistics, more than 1 in 10 adults in the U.S. is taking an antidepressant. Twenty-two percent of these people, reports Dr. Scarff, experience excessive sweating as a side-effect of their medication. This type of sweating is called secondary hyperhidrosis (as opposed to primary hyperhidrosis, which is a medical condition unto itself). The unpleasant sweating that is secondary to antidepressants may be severe enough for patients to discontinue their treatment (with obvious negative impacts). Preserving the benefits of antidepressant treatment while counteracting untoward sweating is, therefore, an important goal. A goal that Dr. Scarff suggests can be reached through the use of oral agents. He writes: “Although evidence is limited to case reports, consider cholinergic and serotonergic antagonists and dopamine partial agonists to relieve antidepressant-induced diaphoresis [excessive sweating].”
Specifically, Dr. Scarff has found that the anticholinergic benztropine reduced or eliminated antidepressant-related sweating with doses ranging from 0.5 mg every other day to 1 mg/day. Dry mouth was the only reported side-effect.
Other medications recommended by Dr. Scarff include cyproheptadine (mild sedation reported as a side-effect), mirtazapine, and aripiprazole.
If you take an antidepressant and experience excessive sweating because of it, don’t miss this opportunity to get help. Print out Dr. Scarff’s article (published in a peer-reviewed medical journal) and respectfully share it with your healthcare provider.
Feeling a little less stressed now? We sure hope so.